A junior resident physician inadvertently administers 10 mg of intravenous morphine instead of 1 mg to a postoperative patient due to look-alike packaging. The patient develops respiratory depression, which is rapidly reversed with intravenous naloxone without permanent injury. According to modern patient safety and clinical governance principles adopted by accreditation bodies (e.g., Kuwait Health Accreditation / WHO Patient Safety), what is the most appropriate next course of action?

Answer and explanation

Correct answer: C. Report through the incident reporting system and conduct a Root Cause Analysis (RCA)

  1. Step 1: Modern healthcare systems prioritize a 'Just Culture' that distinguishes between human error (honest slips/lapses) and reckless behavior.
  2. Step 2: Medical errors are predominantly systemic in origin, involving look-alike, sound-alike (LASA) medications, poor lighting, or fatigue.
  3. Step 3: Safe practice mandates reporting through a non-punitive incident reporting system followed by a Root Cause Analysis (RCA) to identify root system vulnerabilities (e.g., barcode scanning, segregated storage) and prevent recurrence.
  4. Step 4: Transparent disclosure to the patient is also an ethical requirement.
Answer
Report through the incident reporting system and conduct a Root Cause Analysis (RCA).
Why not the others: 'Punishing the resident' promotes a culture of blame, concealment, and silence without addressing systemic root causes; 'Concealing the incident' violates patient safety standards and ethics; 'Altering medical records' is illegal medical falsification.

Practise more Obstetrics, Gynecology, and Medical Ethics & Safety.

Free questions with an explanation for every one, and full timed Kuwait Medical Licensing Examination (KMLE / KIMS) mock tests.